DKA Complications

There are potential complications of the treatment of the patient with DKA:

Hypoglycaemia

This is caused by the administration of insulin, hourly monitoring of blood sugar concentration is needed to avoid this complication [2,3,7,15].

Hypokalaemia

Hypokalaemia is a common complication, exacerbated by starting insulin in the face of hypokalaemia, inadequate potassium replacement or by the use of sodium bicarbonate. Hypokalaemia can lead to muscle cramping or weakness, nausea or vomiting, polyuria, polydipsia, psychosis, delirium, hallucinations and importantly cardiac arrhythmias and cardiac arrest.

Cerebral oedema

Fortunately cerebral oedema is very rare in adults. Multiple factors in the treatment may contribute to cerebral oedema, these include osmotically active particles in the intra-cellular space driven by the insulin and rapid changes in sodium concentrations. This risk can be minimised by slow correction of hyperglycaemia and avoiding overzealous fluid replacement [2,7].

Acute respiratory distress syndrome

The partial pressure of oxygen steadily decreases during treatment to low levels. This is believed to be due to interstitial oedema and reduced lung compliance. The mechanism is similar to that causing cerebral oedema [7].

Hyperchloraemic metabolic acidosis

This is common, due to the loss of substrates in the urine that are necessary for bicarbonate regeneration, the large concentration of chloride infused in intravenous fluids and the shift of fluids if sodium bicarbonate is used. The acidosis normally corrects in the subsequent 24 to 48 hours through increased renal excretion. However the persistent base deficit can catch out the unwary.

Post a comment

Leave a Comment